Format

Send to

Choose Destination
See comment in PubMed Commons below
Afr Health Sci. 2011 Mar;11(1):16-23.

Hepatotoxicity from first line antiretroviral therapy: an experience from a resource limited setting.

Author information

1
Department of Medicine, Makerere University College of Health Sciences, Kampala, Uganda. rkalyes@yahoo.com

Abstract

BACKGROUND:

Highly active antiretroviral therapy (HAART) has been associated with liver toxicity. The role of monitoring for liver toxicity has not been well studied in resource-limited settings (RLS).

OBJECTIVES:

To determine the background prevalence and incidence of liver injury and describe the associated signs and symptoms of acute hepatitis after initiating HAART; and to determine the role of liver enzyme tests in monitoring hepatotoxicity.

METHODS:

In this prospective study, in Mulago Hospital AIDS Clinics, we consecutively enrolled adult patients initiated on one of three first line HAART regimens [Stavudine (d4T)-Lamivudine (3TC) and nevirapine (NVP); Zidovudine (AZT)-3TC and Efavirenz (EFV) or d4T-3TC-EFV]. We monitored ALT (alanine aminotransferase) and clinical evidence of acute hepatitis at baseline, 2(nd), 6(th), 10(th) and 14(th) week of therapy.

RESULTS:

Two hundred and forty HIV-positive HAART- naïve patients were enrolled in the study. The baseline prevalence of transaminitis was 1.7% with an incidence of 4.2% at 14 weeks. Grade 3-4 hepatotoxicity was documented in 1.3%. Jaundice was seen in grade 2-4 ALT elevations. Being on concurrent HAART and antituberculous drugs was associated with grade 2-4 toxicity compared to those who were only on HAART [OR; 16.0 (95% CI; 2.4-104.2)].

CONCLUSIONS:

Incidence of severe hepatotoxicity within three months of first-line antiretroviral therapy was low, suggesting that routine measurement of transaminases may not be necessary in all patients initiating HAART in RLS. Routine measurement may be important in following patients on HAART and concurrent TB treatment as well as those with jaundice to avoid missing hepatotoxicity.

KEYWORDS:

HAART; Hepatotoxicity; Uganda

PMID:
21572852
PMCID:
PMC3092323
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center